Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS San Angelo, TX

June 9, 2004Brown County, Mason County, San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 9, 2004, 1:10 PM CDT for Brown County, Mason County, San Saba County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 1:10 PM CDT (18:10 UTC)
Expired
Jun 9, 2004, 5:00 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Brown County, TX, Mason County, TX, San Saba County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 091817
FFWSJT
TXC049-319-411-092200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
110 PM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN BROWN COUNTY IN WEST CENTRAL TEXAS
  EASTERN MASON COUNTY IN WEST CENTRAL TEXAS
  SAN SABA COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...SAN SABA...RICHLAND SPRINGS...
  ALGERITA

* UNTIL 500 PM CDT

* AT 106 PM CDT...RADAR CONTINUES SHOWERS AND THUNDERSTORMS FROM 5   
  MILES NORTHEAST OF ZEPHYR TO 21 MILES SOUTH OF PONTOTOC...OR FROM  
  12 MILES EAST OF EARLY TO 18   MILES SOUTHEAST OF MASON...MOVING   
  NORTHEAST AT 10 MPH. LOCAL LAW ENFORCEMENT CONTINUES TO REPORT     
  FLOODING PROBLEMS FROM EASTERN BROWN COUNTY NEAR ZEPHYR TO SAN     
  SABA WHERE NO TRAVEL IS ADVISED AT THIS TIME DUE TO NUMEROUS ROADS 
  BEING CLOSED. ALTHOUGH THE HEAVIER RAINS HAVE ENDED FOR THE TIME   
  BEING IN MASON COUNTY...WATER CONTIUES TO FLOW OVER SEVERAL ROADS  
  IN THE SOUTHEASTERN PORTIONS OF THE COUNTY. THE HEAVIER RAINS OVER 
  SAN SABA AND EASTERN BROWN COUNTIES WILL CONTINUE TO DIMINISH IN   
  AREAL COVERAGE THROUGH THE AFTERNOON HOURS. ADDITIONAL RAINFALL    
  AMOUNTS THROUGH 5 PM...WILL RANGE FROM ONE TO TWO INCHES OVER      
  NORTHEASTERN SAN SABA COUNTY AND EASTERN BOWN COUNTY TO LESS THAN  
  ONE HALF INCH OVER MASON COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHEROKEE...CHAPPEL AND BLANKET.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
ANGELO.

LAT...LON 3191 9882 3055 9916 3066 9846 3169 9823

$$
BRAZZELL
2 follow-up statements
000 
WGUS74 KSJT 091944
FFSSJT
TXC049-319-411-092200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
238 PM CDT WED JUN 9 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN BROWN...SAN 
SABA AND EASTERN MASON COUNTIES UNTIL 500 PM CDT...

AT 236 PM CDT...DOPPLER RADAR ESTIMATED THAT 5 TO 10 INCHES OF RAIN 
HAVE FALLEN OVER WARNED AREA SINCE MIDNIGHT. ALTHOUGH THE WIDESPREAD 
HEAVY RAINS HAVE ENDED...SCATTED SHOWERS AND THUNDERSTORMS CONTINUE 
TO BUILD OVER SOUTHERN SAN SABA COUNTY INTO MASON COUNTY AND MOVE TO 
THE NORTH. THIS COULD PRODUCE ANOTHER 1 TO 2 INCHES OF RAIN ACROSS 
EASTERN BROWN...SAN SABA AND EASTERN MASON COUNTIES THIS WILL CONTINUE TO 
PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR DRAINAGE AREAS.

AT 236 PM CDT...THE EMERGENCY MANAGMENT AND LAW ENFORCEMENT IN SAN 
SABA COUNTY CONTINUES TO REPORT ALL ROADS IN AND AROUND SAN SABA ARE 
IMPASSIBLE...HOWEVER PEOPLE CONTINUE TO DRIVE THROUGH FLOODED ROADS 
AND ARE HAVING TO BE RESCUED. PLEASE DO NOT DRIVE THROUGH FLOODED 
ROADWAYS...IN FACT IT IS JUST BEST TO STAY HOME THIS AFTERNOON. IF 
YOU ARE OUT TRAVELING...AND GET STRANDED...YOU NOT ONLY PUT YOUR OWN 
LIFE AT RISK...BUT THOSE THAT WOULD HAVE TO COME AND RESCUE YOU. 
THIS IS A DANGEROUS SITUATION...SO PLEASE STAY HOME.

EXCESSIVE RUNOFF FROM THESE STORMS WILL PRODUCE FLOODING OF
STREETS...INTERSECTIONS AND LOW WATER CROSSINGS. SMALL STREAMS...
DRAWS AND ARROYOS THAT ARE NORMALLY DRY ARE ALSO LIKELY TO CONTAIN
RAPIDLY FLOWING WATER. DO NOT DRIVE ACROSS AREAS WHERE WATER OF
UNKNOWN DEPTH COVERS THE ROAD.

$$

BRAZZELL
000 
WGUS74 KSJT 091945 CCA
FFSSJT
TXC049-319-411-092200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
238 PM CDT WED JUN 9 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN BROWN...SAN 
SABA AND EASTERN MASON COUNTIES UNTIL 500 PM CDT...

AT 236 PM CDT...DOPPLER RADAR ESTIMATED THAT 5 TO 10 INCHES OF RAIN 
HAVE FALLEN OVER WARNED AREA SINCE MIDNIGHT. ALTHOUGH THE WIDESPREAD 
HEAVY RAINS HAVE ENDED...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE 
TO BUILD OVER SOUTHERN SAN SABA COUNTY INTO MASON COUNTY AND MOVE TO 
THE NORTH. THIS COULD PRODUCE ANOTHER 1 TO 2 INCHES OF RAIN ACROSS 
EASTERN BROWN...SAN SABA AND EASTERN MASON COUNTIES THIS WILL CONTINUE TO 
PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR DRAINAGE AREAS.

AT 236 PM CDT...THE EMERGENCY MANAGEMENT AND LAW ENFORCEMENT IN SAN 
SABA COUNTY CONTINUES TO REPORT ALL ROADS IN AND AROUND SAN SABA ARE 
IMPASSABLE...HOWEVER PEOPLE CONTINUE TO DRIVE THROUGH FLOODED ROADS 
AND ARE HAVING TO BE RESCUED. PLEASE DO NOT DRIVE THROUGH FLOODED 
ROADWAYS...IN FACT IT IS JUST BEST TO STAY HOME THIS AFTERNOON. IF 
YOU ARE OUT TRAVELING...AND GET STRANDED...YOU NOT ONLY PUT YOUR OWN 
LIFE AT RISK...BUT THOSE THAT WOULD HAVE TO COME AND RESCUE YOU. 
THIS IS A DANGEROUS SITUATION...SO PLEASE STAY HOME.

EXCESSIVE RUNOFF FROM THESE STORMS WILL PRODUCE FLOODING OF
STREETS...INTERSECTIONS AND LOW WATER CROSSINGS. SMALL STREAMS...
DRAWS AND ARROYOS THAT ARE NORMALLY DRY ARE ALSO LIKELY TO CONTAIN
RAPIDLY FLOWING WATER. DO NOT DRIVE ACROSS AREAS WHERE WATER OF
UNKNOWN DEPTH COVERS THE ROAD.

$$

BRAZZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:33 AM CDT, 9 hours 37 minutes earlier.

Area forecast discussion, Jun 9, 3:33 AM CDT, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 AM CDT WED JUN  9 2004

.SHORT TERM...
MAIN UPPER TROF WILL CONTINUE TO BRING THE BEST CHANCE OF
PERIODS OF HEAVY TROPICAL RAINFALL MAINLY ACROSS THE EAST TODAY
WITH A MORE SCATTERED VARIETY IN THE WEST.  HOWEVER...NEXT
APPROACHING UPPER TROF OVER CA SHOULD HELP TO KICK UPPER TROF NOW
OVER TX EAST LATER TODAY AND TONIGHT.  WILL INSERT HIGHEST POPS EAST
TODAY...AND HIGHLIGHT HEAVIEST RAINFALL...TOO.   ALSO...CONTINUED
UNSEASONABLY COOLER TEMPS TODAY.

EXPECT DRYLINE TO SET UP ON THURSDAY AND FRIDAY ACROSS WEST TX IN
ADVANCE OF THE APPROACHING SHORTWAVE TROF.   MAY SEE STRONG TO SEVERE
TSTORMS DEVELOP UNDER INCREASING SHEAR...NEAR RIGHT REAR ENTRANCE
REGION OF UPPER LEVEL JET...AND DECENT INSTABILITY ESPECIALLY ON
THURSDAY. WILL CONTINUE LOW 20 POP.

&&

.LONG TERM...
SEVERE CONVECTION MAY BE LIMITED THIS WEEKEND TO ISOLATED AS UPPER
JET IS PROGGED DIRECTLY OVER WC TX.  THIS PLACEMENT OF THE UPPER
LEVEL JET WOULD INCREASE CONVERGENCE OVER THE REGION...THUS...
COUNTERACTING ANY WIDESPREAD SEVERE WEATHER THREAT.

THEN GFS PROGS NEXT FRONT INTO BIG COUNTRY OF WC TX ON MONDAY.
WILL CONTINUE 30 POP.  THIS FRONT SHOULD HELP TO INCREASE POPS FOR
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     85  71  92  73 /  40  10  20  20
SAN ANGELO  87  73  94  74 /  30  10  20  20
JUNCTION    83  73  89  73 /  70  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

26/04
Hazardous weather outlook, Jun 9, 4:52 AM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
452 AM CDT WED JUN 9 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-100951-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
452 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...
MAINLY EAST OF A SONORA...SAN ANGELO...ABILENE...HASKELL LINE TODAY.
SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OF 1 TO 3
INCHES. FLOODING OF LOW WATER CROSSINGS AND LOW LYING AREAS IS
POSSIBLE. OTHERWISE... WITH A TROPICAL AIRMASS IN PLACE...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 9, 9:13 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
913 AM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLASH FLOOD      5 W LOYAL VALLEY        30.58N 99.09W
06/09/2004                   MASON              TX   DEPT OF HIGHWAYS

            FM 783 IS CLOSED DUE TO FLOODING FROM HIGHWAY 87 TO DOSS.

&&

BRAZZELL
Local storm report, Jun 9, 9:45 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
945 AM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0943 AM     FLASH FLOOD      10 SE MASON             30.65N 99.11W
06/09/2004                   MASON              TX   LAW ENFORCEMENT

            NUMEROUS ROADS IN THE EASTERN PORTIONS OF THE COUNTY ARE
            CLOSED AND BECOMING IMPASSABLE.

&&

BRAZZELL
Local storm report, Jun 9, 9:47 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
947 AM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0943 AM     FLASH FLOOD      SAN SABA                31.20N 98.72W
06/09/2004                   SAN SABA           TX   LAW ENFORCEMENT

            NUMEROUS ROADS BECOMING IMPASSABLE. ALSO WATER BEGINNING
            TO ENTER HOMES AND BUSSINESSES IN THE CITY OF SAN SABA.

&&

BRAZZELL
Local storm report, Jun 9, 10:49 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1049 AM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1047 AM     FLASH FLOOD      ZEPHYR                  31.68N 98.79W
06/09/2004                   BROWN              TX   POST OFFICE

            RANCH ROAD 218 HAS A COUPLE OF PLACES WITH WATER OVER THE
            ROAD. MOST RAIN GAUGES AROUND ZEPHYR HAVE RECORDED 4 TO 6
            INCHES OF RAIN OVERNIGHT AND THIS MORNING.

&&

BRAZZELL
Local storm report, Jun 9, 11:52 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1152 AM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      SAN SABA                31.20N 98.72W
06/09/2004                   SAN SABA           TX   LAW ENFORCEMENT

            SAN SABA CONTINUES TO EXPIERENCE FLOODING PROBLEMS WITH
            WATER COMMING INTO HOMES AND NUMEROUS ROADS THROUGHOUT
            THE COUNTY ARE CLOSED AND IMPASSABLE.

&&

BRAZZELL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:33 AM CDTFlash Flood WarningSJTMason4 hr
Jun 9, 5:50 AM CDTFlash Flood WarningSJTSan Saba4 hr
Jun 9, 9:27 AM CDTFlash Flood WarningSJTMason, San Saba4 hr
Jun 9, 10:18 AM CDTFlash Flood WarningSJTBrown3 hr
Jun 9, 4:31 PM CDTSevere Thunderstorm WarningSJTFisher29 min
Jun 9, 5:46 PM CDTSevere Thunderstorm WarningSJTFisher74 min
Jun 9, 5:54 PM CDTFlash Flood WarningSJTFisher111 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.